Alert archive / Wisconsin / Areal Flood Warnings in 2017
Areal Flood Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at May 17, 2017, 7:03 AM CDT for Buffalo County, Jackson County, Trempealeau County, Wisconsin. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2017, 7:03 AM CDT (12:03 UTC)
- Expired
- May 18, 2017, 9:35 PM CDT
- In force
- 39 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buffalo County, WI, Jackson County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at May 17, 6:38 AM CDT, 25 minutes earlier.
Area forecast discussion, May 17, 6:38 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 638 AM CDT Wed May 17 2017 .SHORT TERM...(Today and tonight) Issued at 416 AM CDT Wed May 17 2017 main fcst concerns are SHRA/TSRA chances thru tonight, heavy rain and severe TSRA threats this afternoon/evening. Data analysis at 06z had a 993mb low near the OK/CO/KS border with troughing to the NE to another low lifting NE across Ont. Sfc front with the trough combined with shortwaves rippling thru the broad SW flow aloft and the low level jet bringing PW values of 1.5+ inches northward and MUCAPE in the 1K to 2K j/kg range, SHRA/TSRA rather widespread across western WI/southern MN and central/western IA. Convection has subsided from earlier in the evening, but stronger TSRA still producing 1 to 2 inch/hr rain rates and gusty winds. A summery night across much of the region with early morning temps mostly in the mid 50s to lower 70s. Other than GFS again too high with its sfc dew points across IA, 17.00z model runs initialized quite well. Solutions quite similar as the mid level low near the OK panhandle lifts into western IA by 00z Thu, opening up and lifting into northern WI by 12z Thu. Short- term fcst confidence is generally good this cycle. In the short term. One lead shortwave in the broad SW flow lifts north of the area by 12z, with a relative lull in the convection/ precip over the area before the sfc-mid level low moving into IA this afternoon. Still some SHRA/few TSRA around this morning. More widespread SHRA/TSRA set to spread into spread NE across the fcst area this afternoon into this evening, ahead of the approaching strong sfc-mid level low. MUCAPE progged in the 1K to 2K j/kg range ahead of these features this afternoon/early this evening, with deep shear progged in the 50-70kt range. Plenty of convergence/lift present and divergence aloft as the system approaches, with a arc of convection expected to move rather quickly NE across the fcst area in roughly the 20z-01z period. Per SWODY1, appears most of the parameters are present for TSRA later this afternoon/early this evening to be strong to severe. With the mdt/strong approaching sfc-mid level low will be deep cyclonic flow and enhanced 0-1km helicity. Appears TSRA this afternoon/evening will be more inclined to rotate, especially if they are rooted in the boundary layer. Slight to enhanced risk of severe TSRA and possiblity of tornadoes in SWODY1 looks quite reasonable. Plan to cancel existing flash flood watch with package issuance this morning. Storms this afternoon/evening will also be capable of heavy rains with PW values still in the 1.5 inch range, but storms are expected to be fast moving with that 50-70kts of deep shear. At this time, will not be issuing another flash flood watch for this afternoon/evening. With passage of the sfc-mid level trough axis late this evening into the overnight hours, the CAPE and deeper moisture is quickly swept out of the area as the deeper flow becomes west then NW. Decreasing precip chances after midnight to be mainly -SHRA as colder air spills SE across the region. .LONG TERM...(Thursday through Tuesday) Issued at 416 AM CDT Wed May 17 2017 For Thursday thru Friday night: main fcst concerns this period are lingering -SHRA chances Thu morning then returning SHRA/TSRA chances Fri/Fri night, and much cooler temperatures. 17.00z models in decent agreement on transient shortwave ridging to build across the region Thu/Thu night, ahead of the next mid level low to move into eastern CO by 12z Fri. The ridge axis is quickly pushed east of the area by later Fri with deep southerly flow/ falling hgts returning Fri night as the mid level low/strong troughing moves out into the central/northern plains. Fcst confidence this period is generally good this cycle. This period starts out with deep cyclonic flow still over the area, but on the west side of the departing low/trough. The consensus 20- 50% -SHRA chances Thu morning (highest NE of I-94). A bit of an 850- 700mb trough lingers across the area thru Thu afternoon, but this looks to do little more than delay the decrease/clearing of clouds until Thu night. Stronger of the low level cold advection spreads across the area Thu afternoon/night. Highs Thu may well be in the morning, with mixed 925mb temps by Thu afternoon only supporting temps in the low-mid 50s. Highs Thu in the 50s to low 60s, with a brisk N wind going to feel like a bit of a shock after the past few days. 925mb temps by 12z Fri in the +1C to +4C range. With lighter winds and clear to partly cloudy skies by later Thu night, the consensus lows in the mid 30s to lower 40s appear reasonable. Will have to watch the colder low laying areas along/NE of I-94 for patchy frost around 12z Fri. Sfc low/mid level low/trough ejecting into the plains Fri quickly spreads increasing moisture back into the region Fri, moreso Fri night. PW values over the fcst area progged back into the 1-1.25 inch range by 12z Sat. Some detail differences on how quickly this moisture returns Fri and how much instability will lift north into the area with it. Initially the moisture is at/above 800mb thru Fri, but deepens/lowers with some weak CAPE when lifting elevated parcels Fri night. Left precip chances Fri afternoon/night as -shra but introduces a small TSRA mention later Fri night as moisture deepens and lift increases as troughing advances across the plains. Increasing/thickening clouds to hold temps down Fri, but provide a blanket and keep Fri night lows warmer than those of Thu night. For Saturday thru Tuesday (days 4-7): main fcst concern this period are SHRA/TSRA chances/rain amounts Sat/Sat night, small precip chances Sun-Tue, continued cooler temps thru the period. Fcst confidence is good Sat then average at best Sun-Tue. ECMWF/GFS runs of 17.00z in reasonable agreement Sat on the central conus troughing/low to lift toward norhtern MN Sat/Sat night, with broad, cool troughing to then remain over the north-central Sunday into Tue. Plenty of shortwave and north-south stream interaction differences by Sun-Tue. Favoring the more consistent GFS/ECMWF, deeper moisture/lift and weak instability continue to spread NE across the area Sat into Sat evening as the sfc- mid level low/ trough lifts across the region toward SW Ont by 12z Sun. Trend is a bit faster with this system and toward lower total QPF mainly Fri night/Sat. Given the recent rains, will have to watch this system for additional hydro concerns with potential of widespread 1 inch rains falling on a very wet/saturated landscape. Small consensus mainly -SHRA chances Sun-Tue OK for now until the model detail differences settle down. Plenty of ensemble variability by Sun as well. With the broad troughing and general NW flow aloft over the north-central conus, consensus highs/lows mostly 1 to 2 categories below normal for Sat-Tue looking well trended for now. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 638 AM CDT Wed May 17 2017 Strong low pressure will approach the region this afternoon and early evening, bringing several rounds of showers and thunderstorms. Rainfall this morning remains hard to time as it is being driven by weak waves ahead of the main system, but a few bouts of showers are likely around RST and perhaps LSE with ceilings mainly VFR. Approach of the low toward 20Z should bring a quick uptick in showers and storms for all areas, with a risk for some of those to become severe. Confidence at this point remains too low for any visibility or ceiling reduction in the forecast, but any storms could produce brief IFR conditions. As that low departs this evening and tonight, rain chances will end but with much colder air arriving below 4kft allowing for the development of MVFR stratus from west to east as winds shift to the northwest. && .HYDROLOGY...(This afternoon and evening) Issued at 416 PM CDT Tue May 16 2017 Some areas were hit by heavy rains again Tue evening, mainly Bufflalo thru Jackson Co. WI, where radar indicates as much as 4 to 6 inches for rain may have fallen. Rivers and streams were rising in these areas, with some flooding now expected along the lower reaches of the Trempealeau river. With only lingering -SHRA across the area early this morning, the flash flood watch that was in effect thru 7 am has been cancelled. The next round of SHRA/TSRA mainly this afternoon and evening, is expected to be fast moving. TSRA this afternoon/evening may still produce higher rainfall rates, but are not expected to be over any one location very long, keeping rainfall amounts lighter than earlier expected. Thus a new watch was not issued for parts of the area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION...Lawrence HYDROLOGY....RRS
Hazardous weather outlook, May 17, 5:20 AM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 520 AM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 520 AM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon and evening, mainly between 3 pm and 8 pm and mainly near and south of Interstate 90. Risks include isolated tornadoes, damaging winds and large hail. With storms expected to be fast moving, the threat of more locally heavy rains has decreased. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups, especially near and south of Interstate 90, should be prepared for activation during the mid afternoon into early evening hours. Severe weather reports, including heavy rainfall and ongoing flooding are appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled, but one may yet be needed depending on the evolution of the severe threat today. RRS/LAWRENCE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:16 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 44 min |
| May 16, 7:47 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 28 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 52 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 28 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 52 min |
| May 16, 9:33 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 72 min |
| May 16, 9:44 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 4 hr |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 93 min |
| May 16, 11:07 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 9 days |
| May 17, 12:04 AM CDT | Flash Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 116 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 37 min |
| May 17, 1:51 AM CDT | Areal Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 6 hr |
| May 17, 9:22 AM CDT | River Flood Warning | ARX | Jackson | 4 days |
| May 17, 9:22 AM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 5 days |
| May 17, 9:28 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 66 hr |
| May 17, 12:09 PM CDT | Special Weather Statement | ARX | La Crosse, Trempealeau | 51 min |
| May 17, 12:54 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Trempealeau | 51 min |
| May 17, 1:20 PM CDT | Special Weather Statement | ARX | Clark | 25 min |
| May 17, 1:42 PM CDT | Special Weather Statement | ARX | Clark | 63 min |
| May 17, 2:16 PM CDT | Special Weather Statement | ARX | Taylor | 29 min |
| May 17, 2:48 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 27 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 38 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 49 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 38 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland, Vernon | 39 min |
| May 17, 5:09 PM CDT | Tornado Warning | ARX | La Crosse | 20 min |
| May 17, 5:17 PM CDT | Areal Flood Advisory | ARX | La Crosse | 58 min |
| May 17, 5:24 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 51 min |
| May 17, 5:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 49 min |
| May 17, 5:31 PM CDT | Tornado Warning | ARX | Jackson | 24 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 33 min |
| May 17, 5:46 PM CDT | Tornado Warning | ARX | Richland, Vernon | 17 min |
| May 17, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 38 min |
| May 17, 5:55 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 65 min |
| May 17, 6:04 PM CDT | Tornado Warning | ARX | Clark, Jackson | 23 min |
| May 17, 6:07 PM CDT | Tornado Warning | ARX | Jackson, Juneau, Monroe | 16 min |
| May 17, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 34 min |
| May 17, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 31 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 66 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 14 min |
| May 16, 10:24 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 51 min |
| May 16, 10:51 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 54 min |
| May 17, 11:00 AM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 60 min |
| May 17, 11:33 AM CDT | Special Weather Statement | ARX | Winneshiek | 57 min |
| May 17, 2:50 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 115 min |
| May 17, 3:02 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 103 min |
| May 17, 3:38 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 52 min |
| May 17, 4:01 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 44 min |
| May 17, 5:57 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 32 min |
| May 17, 6:11 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 34 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 44 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 37 min |
| May 17, 6:41 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 64 min |
| May 17, 6:44 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 46 min |
| May 17, 6:52 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 10 min |
| May 16, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 37 min |
| May 16, 11:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 40 min |
| May 16, 11:17 PM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 4 hr |
| May 17, 3:50 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 40 min |
| May 17, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 48 min |
| May 17, 5:10 PM CDT | Areal Flood Advisory | ARX | Winona | 50 min |
| May 17, 6:35 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower | 40 min |
Nearby
Areal Flood Warnings in Wisconsin, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.